- 382 Downloads
Drugs are a common cause of tremor and may produce a wide variety of tremor types (see Chap. 31). The clinical presentation depends on the drug and possibly the predispositions of individual patients. There is a lengthy list of drugs which cause tremor, the most common of which include tricyclic antidepressants, selective serotonin reuptake inhibitors, beta-agonists, bronchodilators, corticosteroids, cyclosporine, amiodarone, lithium, antipsychotic drugs, metoclopramide, nicotine, and valproic acid. A tremor may be considered to be drug-induced if it occurs within a reasonable time-frame following drug ingestion. A careful history should be obtained to exclude tremors which may have been present before drug initiation.
KeywordsBipolar Disorder Valproic Acid Selective Serotonin Reuptake Inhibitor Antipsychotic Drug Careful History
Drug-induced tremor.mp4 (MP4 18,915KB)
This patient, who is taking lithium and paroxetine, exhibits a high-frequency, low-amplitude tremor at rest, a postural tremor with arms extended, and action tremor involving both hands symmetrically. There is no asterixis. The tremor is absent while walking.
- 2.Factor SA. Lithium-induced movement disorders. In: Sethi KD, editor. Drug-induced movement disorders. New York: Marcel Dekker; 2004. p. 209–31.Google Scholar